Kansas, 2002

Hail in Kansas, June 4, 2002

June 4, 2002 · NWS DDC · 10 events in 6 counties and zones

10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 4, 2:00 AM CST, 30 minutes earlier.

Area forecast discussion, Jun 4, 2:00 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CDT TUE JUN 4 2002

DAYS 1-2...

FORECAST CHALLENGES FOR THIS PACKAGE WILL BE PRECIPITATION CHANCES
AND TEMPERATURES.

UPPER AIR ANALYSIS THIS EVENING SHOWED A COUPLED JET PATTERN OVER
THE CENTRAL PLAINS WITH AREA FROM NORTHEAST COLORADO INTO NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA IN THE ZONE OF MAXIMUM LIFT.  MID
LEVEL BAROCLINIC ZONE WAS ALSO EVIDENT IN THE 700 MB ANALYSIS FROM
NORTHEAST NEBRASKA INTO EASTERN COLORADO. DECENT LOW AND MID LEVEL
MOISTURE WAS ALSO IN PLACE. SMALL WONDER THAT THIS AREA HAS SEEN
WIDESPREAD THUNDERSTORMS THROUGH A GOOD CHUNK OF THE EVENING.

THE LONG WAVE TROUGH THAT HAS BEEN ALONG THE WEST COAST FOR THE PAST
FEW DAYS IS NOW HEADING EAST PER WATER VAPOR IMAGERY.  ALSO, A FAST
MOVING SHORTWAVE TROUGH WAS RIDING UP THE EAST SIDE OF THE LW TROUGH
AND APPEARS TO BE HELPING KICK THE MCS OVER COLORADO AND NEBRASKA
OUT TO THE NORTHEAST.  A STRONGER SHORTWAVE WAS ALSO EVIDENT IN THE
IMAGERY OVER SOUTHEAST ARIZONA.  STARTING TO SEE SOME ENHANCEMENT ON
THE IR SAT LOOP OVER NEW MEXICO WITH THIS FEATURE.

AT THE SURFACE, THE FRONTAL BOUNDARY THAT HAD MOVED INTO SOUTHWEST
KANSAS EARLIER HAD BECOME STATIONARY FROM JUST NORTH OF KEHA AND
KLBL TO SOUTH OF KDDC AND KGBD.  06Z LAMP DATA AND SURFACE OBS
SHOWED 2-4 MB PRESSURE RISES EARLIER OVER EASTERN COLORADO AND
WESTERN KANSAS BUT THIS APPEARS TO BE SLACKENING OFF.  THE FRONT
SHOULD MAKE SOME MORE SOUTHWARD PROGRESSION BUT SHOULD GET HUNG UP
IN THE PANHANDLES TODAY AS THE NEXT SHORTWAVE TROUGH MOVES OUT.

CURRENT FORECAST FOR PRECIPITATION CHANCES LOOKS PRETTY GOOD AND
HAVE ONLY MADE A FEW SMALL ADJUSTMENTS. THINK WE WILL SEE A BREAK IN
PRECIPITATION EARLY TODAY AS THE LEADING SHORTWAVE MOVES PAST AND
THEN CHANCES WILL BE INCREASING AGAIN THIS AFTERNOON AS THE NEXT ONE
APPROACHES.  WILL CONTINUE CURRENT FORECAST OF HIGH CHANCE POPS
ACROSS THE AREA TODAY AND GO WITH LIKELY POPS TONIGHT OVER ALL BUT
THE NORTHEAST WHERE THE EFFECTS OF THE FRONTAL LIFT AND UPPER
DYNAMICS WILL BE THE LOWEST.  TEMPERATURES TODAY WILL DEPEND ON
WHERE AND HOW MUCH CLOUD COVER THERE WILL BE.  BASED ON
EXTRAPOLATING YESTERDAYS MAX TEMPS SOUTH BEHIND THE FRONT AND MODEL
SOUNDINGS, IT APPEARS THAT THE GOING FORECAST FOR HIGHS TODAY AROUND
70 IN MOST AREAS WITH AROUND 80 IN THE KP28 AREA STILL LOOKS GOOD.
TONIGHTS LOWS SHOULD FALL INTO THE LOWER 50S MOST AREAS WITH THE
SOUTHEAST BEING THE WARMEST.

ON WEDNESDAY THE UPPER TROUGH MOVES EAST OVER THE CENTRAL PLAINS
WITH THE SURFACE FRONT SLIDING FARTHER SOUTH.  THE ATMOSPHERE OVER
WESTERN KANSAS WILL BE DRYING OUT AS SUBSIDENCE MOVES IN SO THINK
PARTLY CLOUDY/MOSTLY SUNNY STILL LOOKS GOOD.  THERE IS AN OUTSIDE
CHANCE FOR SOME LINGERING SHOWERS IN THE SOUTHEAST PART OF THE CWA
IN THE MORNING BUT LOOKS LIKE BEST MEAN RH AND UVVS WILL BE TO THE
EAST AND SOUTH BY 12Z SO WILL LEAVE DRY FORECAST GOING IN THAT AREA.
WITH MORE INSOLATION ON WEDNESDAY HAVE BUMPED UP MAX TEMPERATURES A
CATEGORY OR SO ACROSS THE BOARD.

DAYS 3-7...

NO CHANGES PLANNED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   72  52  79  54 /  50  70   0   0
GCK   70  50  78  52 /  50  70   0   0
EHA   71  51  77  53 /  50  70   0   0
LBL   72  51  79  53 /  50  70   0   0
HYS   69  51  78  54 /  50  50   0   0
P28   80  58  78  57 /  40  80   0   0

.DDC...NONE.

GERARD/FINCH

In the hours before

Special weather statement, Jun 3, 9:04 PM CST, 5 hours 26 minutes before
KSZ030-043>045-061>064-074>078-084>088-040430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 PM CDT MON JUN 3 2002

...THE SEVERE THUNDERSTORM WATCH NUMBER 375 HAS BEEN CANCELLED FOR
THE FOLLOWING SO0UTHWEST KANSAS COUNTIES...

CLARK...FINNEY...FORD...GRANT...GRAY...HAMILTON...HASKELL...
HODGEMAN...KEARNY...LANE...MEADE...MORTON...NESS...SCOTT...SEWARD...
STANTON...STEVEN...TREGO...

SCATTERED SHOWERS AND THUNDERSTORMS OVER THE PAST FEW HOURS HAVE
WEAKENED BELOW SEVERE LEVELS. ALTHOUGH SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER THIS AREA THROUGH
MIDNIGHT, THE THREAT FOR SEVERE WEATHER IS OVER.

AFTER MIDNIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL
COVERAGE ACROSS MUCH OF WESTERN KANSAS, BUT THE MAIN THREAT FROM
THESE STORMS WILL LIKELY BE PERIODS OF HEAVY RAINFALL.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE
AT: HTTP://WWW.CRH.NOAA.GOV/DDC

&&

RB

The radar

The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 08:32 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Stevens

When
June 4, 2:30 AM CST
Where
Stevens County, 3 mi NE of Moscow
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.367, -101.167

The hail fell at a location 2 miles west of Cave, in Stevens county.

Hail, Seward

When
June 4, 2:44 AM CST
Where
Seward County, Liberal
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -100.933

Hail, Meade

When
June 4, 3:15 AM CST
Where
Meade County, 10 mi NNE of Plains
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.400, -100.533

Hail, Meade

When
June 4, 3:40 AM CST
Where
Meade County, 3 mi S of Fowler
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.333, -100.200

Hail, Clark

When
June 4, 4:00 AM CST
Where
Clark County, 5 mi W of Minneola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -100.050

Hail, Seward

When
June 4, 4:15 AM CST
Where
Seward County, 9 mi S of Kismet
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.067, -100.700

Hail, Ford

When
June 4, 4:35 AM CST
Where
Ford County, 4 mi NE of Bucklin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -99.583

Hail, Clark

When
June 4, 5:15 AM CST
Where
Clark County, 16 mi NW of Ashland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.350, -99.967

Hail, Pratt

When
June 4, 7:23 AM CST
Where
Pratt County, Pratt
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -98.733

Hail, Pratt

When
June 4, 7:28 AM CST
Where
Pratt County, 8 mi E of Pratt
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -98.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306424, 5306425, 5306426, 5306427, 5306428, 5306429, 5306430, 5306431, 5306432, 5306433.